|fool me once ..... I'm a fool if .... ya can't fool me twice!
Aug 17, 2004
I'm poz for 5 years with a vl 5000 and cd4 presently 770 with 45 percent (so they won't put me on meds yet - even though i experience unexplained loss of muscle).
I just got some labs back from my hematology. I have low RBC at 4.53, high MCV at 94.5, and high MCH at 32.2.
I did use anabolic steroids (200 mg testosterone and 200 mg deca per week) to counter my wasting some 5 months ago. But when testing my liver enzymes back then, they were in normal range, so I never thought it was a problem. Is there sometimes a delayed effect of steroids that can show up in blood work like this so many months later?
Or is this problem Anemia? My testosterone is also a little low - 400 - was 550 before I went on the anabolics. So maybe the lower test, and the Anemia-like numbers are a result of my body building back natural test levels?
Response from Dr. Frascino
I love that quote! For those of you who don't know what it's from, go see Michael Moore's "Fahrenheit 9/11". The DVD comes out Oct. 5th! Now on to your questions . . . .
Your CD4 counts are still nice and high, and your HIV viral load, low, so I agree it's not time to start HAART yet. The risk of antiretroviral toxicity and sides effects (both long and short-term) would outweigh the beneficial effects at this point.
Next, your CBC results are actually within the normal range for many labs: (Normal ranges) RBCS 4.53 (4.50-6.20) MCV 94.5 (80-100) MCH 32.2 (27-33)
Even though the normal ranges do vary a bit from lab to lab, I really don't see that you have a problem here. In particular, there is no evidence of anemia.
Total testosterone levels have a wide normal range, usually 200-800. To see if you have hypogonadism, I'd recommend you check your "free" testosterone level, as this is the active component of total testosterone. If low, supplementation may well be warranted.
Hope that helps clarify things a bit. If not, write back.
Procrit Thank You
Anemia Question, for those not on meds
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.